We are helping patients who experience eye problems after taking Avelox pills. You can contact us for a free consultation (click here now).

The following is our law firm’s report on one medical journal article discussing the association between oral moxifloxacin (a fluoroquinolone) and uveitis, which is eye inflammation that causes light sensitivity from iris transillumination and pigment dispersion.  Oral moxifloxacin is sold in the United States under the Avelox brand by Bayer Healthcare.

Medical researchers looked to a variety of sources to find cases of uveitis associated with the use of fluoroquinolone antibiotics. They found a total of 40 case reports of uveitis associated with fluoroquinolones, 25 of them with just one antibiotic, moxifloxacin (1), sold in the United States under the Avelox brand.

Avelox is used to treat pneumonia (lung infection), bronchitis (bronchial infection) or sinusitis (sinus infection). In one uveitis case found by the researchers, moxifloxacin was used to treat septicemia (infection spread by blood) and in another, otitis (ear infection).

The researchers found fluoroquinolone-associated uveitis cases in the following databases: National Registry of Drug-Induced Ocular Side Effects, World Health Organization, and the Food and Drug Administration. They also obtained case reports from 6 uveitis subspecialists and one neuro-ophthalmologist. The research team found 19 case reports of bilateral uveitis associated with fluoroquinolone therapy in the databases, 14 cases of bilateral uveitis reported by 6 specialists and one neuro-ophthalmologist in the United States, and  7 case reports of bilateral uveitis from a Medline literature search conducted in March 2011.

Of the 40 people who suffered uveitis after use of fluoroquinolones, 12 were men, 27 were women, and one person’s gender was not identified. The median age was 54 years. These people took dosages of the antibiotics that were recommended on the drug label.

Uveitis symptoms appeared from 0 to 20 days after taking the fluoroquinolones. This points to the antibiotics as being the cause of the uveitis.

Uveitis was not reported by companies in premarketing trials in the package inserts. Oral moxifloxacin (sold under the Avelox brand) was first reported to be associated with uveitis and pigment dispersion in 2004.

The reason for the higher number of uveitis cases associated with moxifloxacin may be that orally administered moxifloxacin readily crosses the blood ocular barrier in non-inflamed eyes and achieves plasma, aqueous and vitreous concentrations greater than the minimum inhibitory concentration (MIC) 90 within 4 hours (1). The research team did not find that this was observed with injected moxifloxacin. This would explain why the uveitis cases are associated with oral and not injected moxifloxacin.

The following points to fluoroquinolones (including moxifloxacin) as the cause of the reported cases of uveitis:

  1. The uveitis occurred within a reasonalble time in relation to use of the drug (0 to 20 days after use)
  2. In most cases, the uveitis was unlikely to be attributed to a disease (including a viral or bacterial infection) or other drugs;
  3. In 5 instances, when the drug was withdrawn, the uveitis resolved;

We believe the association between uveitis and Avelox is not well known by doctors, including ophthamologists. If you or a loved one has experienced light sensitivity or any other eye problem after taking antibiotics, you should contact us for a free case review now. You may be entitled to compensation for your injuries.

Resource: 1. Hinkle, D. et al. Cutaneous and Ocular Toxicology, 2012;31(2):111–116.